MAUDE Adverse Event Report: SORIN GROUP ITALIA SRL CANNULA CARDIOPLEGIA AORTIC; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS

SORIN GROUP ITALIA SRL CANNULA CARDIOPLEGIA AORTIC; CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Model Number R502-20
Medical Device Problem Codes Crack (1135); Material Deformation (2976)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/13/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Patient information were not provided.Sorin group italia manufactures the cannula cardioplegia aortic.The incident occurred in ireland.The involved device has been requested for return to sorin group italia for investigation.If any additional information pertinent to the reported event is received, it will be provided in a supplemental report.
 
Event or Problem Description
Sorin group italia has received a report that, during a procedure, the aortic root cannula had a hole in the cannula body approximately 2.5 inches from the luer port.The issue was detected at cannulation in the patients aorta and the systemic blood pressure squirted blood out of the hole.There is no report of any patient injury.
 
Additional Manufacturer Narrative
The dhr review highlighted that the involved lot of (b)(4) manufactured units was released as conform according to specifications.The complaints review was able to identify one similar issue on this part number but different lot from the same customer (9680841-2023-00010).No other similar events were recorded on this type of cannula, worldwide.Unit was returned to livanova facility for investigation.Visual inspection confirmed the presence of a hole on the body of the cannula.The hole appears to be caused by a sharp shape from the inside of the cannula to the outside of the cannula.The damage is compatible with a pinch from the inside of the internal metal needle included in the cannula (after initial insertion of the cannula, the needles is then removed).The damaged cannula was shown to manufacturing personal and manufacturing personal confirmed no similar issue has been observed before during manufacturing.No scrap or non conformity was opened for this type of failure before.As per livanova standard procedure, 100% of the cannula are subjected to visual inspection.It is unlikely that a similar hole would have gone undetected.In the case such a failure would have been detected during manufacturing, the unit would have been scrapped based on all the above, it cannot be excluded that the complained hole was accidentally caused by the user during the extraction of the internal metal needle form the body of the cannula.Since the root cause was not clearly assessed, all the manufacturing personal will be involved in a dedicated training meeting and the pictures of the failure will be shown to sensitize on the possible failure.The risk is in the acceptable region.No specific action was currently deemed necessary.Livanova will keep monitoring the market.
 
Event or Problem Description
See intial report.

Brand Name
CANNULA CARDIOPLEGIA AORTIC
Common Device Name
CATHETER, CANNULA AND TUBING, VASCULAR, CARDIOPULMONARY BYPASS
Manufacturer (Section D)
SORIN GROUP ITALIA SRL
strada statale 12 nord, 86
mirandola
Manufacturer (Section G)
SORIN GROUP ITALIA
strada statale 12 nord, 86
modena 41037
IT   41037
Manufacturer Contact
enrico greco
14401 w 65th way
arvada, CO 80004
MDR Report Key16711474
Report Number9680841-2023-00011
Device Sequence Number13878180
Product Code DWF
UDI-Device Identifier38033178004016
UDI-Public(01)38033178004016(17)250731(10)2208010120(11)220801(240)R502-20
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
K861310
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 07/04/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2025
Device Model NumberR502-20
Device Lot Number2208010120
Was Device Available for Evaluation? Yes
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/13/2023
Supplement Date Received by Manufacturer06/06/2023
Initial Report FDA Received Date04/11/2023
Supplement Report FDA Received Date07/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Reuse
Patient Sequence Number1
Patient SexUnknown